Anomalous Dimensions for Boundary Conserved Currents in Holography via the Caffarelli–Silvestre Mechanism for p-forms

Gabriele La Nave, Philip W. Phillips

Research output: Contribution to journalArticle


Although it is well known that the Ward identities prohibit anomalous dimensions for conserved currents in local field theories, a claim from certain holographic models involving bulk dilaton couplings is that the gauge field associated with the boundary current can acquire an anomalous dimension. We resolve this conundrum by showing that all the bulk actions that produce anomalous dimensions for the conserved current generate non-local actions at the boundary. In particular, the Maxwell equations are fractional. To prove this, we generalize to p-forms the Caffarelli/Silvestre (CS) extension theorem. In the context of scalar fields, this theorem demonstrates that second-order elliptic differential equations in the upper half-plane in R+n+1 reduce to one with the fractional Laplacian, Δ γ , with γ∈ R, when one of the dimensions is eliminated. From the p-form generalization of the CS extension theorem, we show that at the boundary of the relevant holographic models, a fractional gauge theory emerges with equations of motion of the form, Δ γ A t = 0 with γ∈ R and A t the boundary components of the gauge field. The corresponding field strength F=dγAt=dΔγ-12At is invariant under A t → A t + d γ Λ with the fractional differential given by dγ≡(Δ)γ-12d, implying that [A t ] = γ which is in general not unity.

Original languageEnglish (US)
Pages (from-to)119-137
Number of pages19
JournalCommunications in Mathematical Physics
Issue number1
StatePublished - Feb 21 2019


ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this